Phone numbers
Treatment enquiries: 023 8046 4721
Make An Enquiry

Co-codamol Addiction Symptoms

Painkillers like co-codamol can be very effective at relieving common aches and pains, with a variety of strengths available. However, they can be dangerous if you exceed the recommended dosage or use them for extended periods.

The guidelines for co-codamol use provided on the packaging or by your doctor are strictly to keep you safe. Co-codamol consists of paracetamol and codeine, the latter being a powerful opioid which can result in addiction if misused.

Read more about co-codamol addiction symptoms in this blog.

How does a co-codamol addiction start?

Codeine – the opioid within co-codamol - stimulates the release of dopamine in the brain and blocks pain messages from the central nervous system. Co-codamol addiction can start when a person starts to depend on these pain-relieving effects. Overtime, long-term use of the painkiller can weaken their brain’s natural ability to perceive pleasure and cope with pain.

If you need to take co-codamol, you should never continue to use it past the recommended amount of time, even if your pain doesn’t go away. You can start to build up a tolerance, where you end up needing higher amounts to feel any relief. This can then result in a physical addiction. Whether or not you’ve noticed the signs of co-codamol addiction, using medicines excessively, particularly those containing opiods, is never safe.

Your doctor will tell you how long you should take prescribed co-codamol for. You should always attend regular GP appointments to review the medication you’re prescribed so that your doctor can assess its effects on you and decide whether you should continue to use it.

Those starting to become dependent on co-codamol will often display drug-seeking behaviours in the early stages. This includes making multiple trips to the chemist or doctor, to repeatedly request co-codamol even if there is no medical need for it.

If you’ve lost control of your ability to stop taking co-codamol, it’s more than likely that you’ve developed a substance addiction, which needs to be addressed with professional help.

Co-codamol addiction symptoms

There are various signs and symptoms of co-codamol addiction to be aware of. If you, or anyone you know, has any of the below warning signs, help needs to be sought as soon as possible:

  • Feeling a compulsion to take co-codamol regularly or increase its dose, whether or not pain is being experienced
  • Experiencing insomnia and potentially having nightmares when asleep
  • Prioritising co-codamol use above everything else
  • Losing interest in hobbies that were once enjoyed
  • Losing control of responsibilities, such as neglecting others and missing appointments or meetings
  • Declining personal hygiene or grooming
  • Withdrawing from socialising or not speaking to friends and family at all
  • Continuing to take co-codamol regardless of its negatively impact

The risks of co-codamol addiction

While it may be more accessible than illegal substances, prescription medication certainly isn’t harmless and the risk of addiction is just as serious. In fact, the number of deaths involving codeine have steadily increased over the last three decades.

Co-codamol addiction, as with any legal or illegal drug, can seriously impact your health in numerous ways. It can lead to:

  • An increased risk of liver damage
  • An increased chance of experiencing seizures
  • Lowered blood pressure
  • A risk of respiratory failure or cardiac arrest

Taking too much co-codamol can also result in an overdose. Losing control of the amount taken increases this risk. Here are a number of co-codamol overdose warning signs to keep in mind:

  • Difficulty breathing
  • Blue lips or nails
  • Constricted pupils
  • Loss of consciousness or extreme drowsiness
  • Reduced pulse
  • Pain in the chest
  • Vomiting

Call the emergency services straight away at the first sign of a drug overdose.

How to stop co-codamol addiction

If you have a dependence on co-codamol, don’t try to stop taking it on your own. The dosage will need to be reduced gradually to avoid withdrawal symptoms, and it is recommended that this is done in a structured way under medical supervision.

Accessing a prescription drug rehabilitation programme will give you the best chance of recovery. At Manor Clinic, we offer a free addiction assessment for anyone looking to overcome the pain of addiction and take the steps towards a brighter, healthier future.

If you meet the requirements of our programme, you may need to undergo a medically-assisted drug detox at first, if you still have co-codamol in your body. This will allow you to become physically stable before embarking on treatment. Manor Clinic’s residential rehab programme is usually best undertaken over a period of 28 days, though shorter stays are possible if required and suited to your needs.

We also offer free aftercare for life, which means you’ll always be able to benefit from much-needed professional support as you navigate long-term recovery.

For more details please call 023 8046 4721 or click here to book a FREE CONFIDENTIAL ADDICTION ASSESSMENT. Alternatively, you can enquire online and one of our team will get back to you via your preferred contact method.  

COVID-19 Update

We continue to accept admissions into our treatment programmes but are adopting screening protocols through the pre-admission process. In order to protect our patients and staff from the spread of COVID-19, we have temporarily suspended family visits to those within our services. All patients will be supported to speak to their family over the phone and via video calls wherever possible.

Contact Us

Call our Enquiry Line

023 8046 4721
ENQUIRE ONLINE
Free Addiction Assessment

Book a Free Confidential Assessment with an Addiction Specialist at The Manor Clinic. 

023 8046 4721
BOOK NOW
Can't find what you're looking for?
Contact us by phone: 023 8046 4721 or Make An Enquiry